Acetaminophen Ingestion

You have taken an overdose of acetaminophen. This may be intentional or accidental. This can cause serious liver damage and death. Hepatitis, frequent alcohol use, or using large amounts of acetaminophen on a regular basis can put you at higher risk for serious liver damage and death. The danger of acetaminophen overdose is that while you feel well, permanent damage may be done to your liver.

There are 3 phases of acetaminophen overdose.

  • At the start you may develop a painful stomach, nausea, vomiting, loss of appetite, and sweats.

  • Following this you seem to feel better.

  • The last phase can occur up to 3 to 5 days after the overdose. These symptoms of phase three include:

  • Tiredness.

  • Nausea.

  • Abdominal pain.

  • Confusion.

  • Evidence of liver damage.

TREATMENT

Treatment is based on the amount of acetaminophen in the body. Treatment of an overdose may include:

  • Emptying the stomach.

  • Giving charcoal by mouth.

  • Giving an antidote.

HOME CARE INSTRUCTIONS

  • Have follow-up liver enzyme levels as recommended by your caregiver.

  • Take only medications as prescribed. Do not use medications until your caregiver says it is safe. Acetaminophen is often included in combination medicines used for pain.

  • Drink plenty of fluids. Do not use alcohol. Avoid a high protein diet or as directed.

SEEK IMMEDIATE MEDICAL CARE IF:

  • Your condition gets worse.

  • You develop abdominal pain.

  • You vomit repeatedly.

  • You become confused or less responsive.

  • You seem to be getting worse in any way.

MAKE SURE YOU:

  • Understand these instructions.

  • Will watch your condition.

  • Will get help right away if you are not doing well or get worse.